DETROIT LAKES

— The White Earth Police Department is seeing an uptick in a dangerous drug called “Tranq,” which mixes xylazine with fentanyl.

One problem with xylazine is that Narcan doesn’t work on it to reverse an overdose, since it is a non-opioid animal sedative or tranquilizer used by veterinarians.

Narcan will work on the fentanyl part of tranq, so it is still recommended for an overdose, but it won’t work on the xylazine part, so overall Narcan is less effective on tranq than it is with opioid drugs.

Another big problem with xylazine is that people who inject drug mixtures containing xylazine can develop severe wounds, including necrosis — the rotting of human tissue — that may lead to amputation, according to the Drug Enforcement Administration website.

The Food & Drug Administration has warned that when used in people, xylazine can cause:

  • Sedation.
  • Difficulty breathing.
  • Dangerously low blood pressure.
  • Slowed heart rate.
  • Wounds that can become infected.
  • Severe withdrawal symptoms.
  • Death.

Nationwide, cocaine, heroin, and fentanyl have all been found mixed with xylazine, either to enhance the effects or to add value by increasing the weight. About 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA in 2022 contained xylazine, which is usually injected, but can also be swallowed or snorted.
People who use illegal drugs may not be aware of the presence of xylazine, and Tranq has been found in 48 of 50 states, including Minnesota.

“The White Earth Police Department has seen xylazine mixed with fentanyl seized on the reservation, and large amounts seized (on its way) to the reservation,” the White Earth Police Department said in its news release. “There is no known way to bring anyone back if they are overdosing on xylazine. Contact White Earth Behavioral Health or the White Earth Police Department if you would like to speak to someone about getting help.”

If someone is overdosing, give them Narcan as soon as possible anyway, according to the U.S. Centers for Disease Control and Prevention. It could help them and it won’t hurt anything.

“Naloxone (Narcan) can reverse the effect of any opioids and will not cause harm if opioids are not involved in an overdose,” the CDC said on its website. “However, because naloxone will not address the impact of xylazine on breathing, effects of xylazine may continue after naloxone is given.”

That means that after administering Narcan, rescuers should be ready to help the Tranq overdose victim breathe.

First responders have reported that

rescue breaths

are especially helpful for people who have used xylazine, because the drug causes breathing to slow down.

To give rescue breaths to adults, make sure the person’s airway is clear; place one hand on the person’s chin, tilt the head back, and pinch the nose closed. Place your mouth over the person’s mouth to make a seal and give two slow breaths. Watch for the person’s chest (but not the stomach) to rise and follow up with one breath every 5 seconds, according to the CDC.

“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” DEA Administrator Anne Milgram said in the news release.

According to the CDC, 107,735 Americans died between August 2021 and August 2022 from drug poisonings, with 66 percent of those deaths involving synthetic opioids like fentanyl.

The Sinaloa Cartel and Jalisco Cartel in Mexico, using chemicals largely sourced from China, are primarily responsible for the vast majority of the fentanyl that is being trafficked in communities across the United States, according to the DEA.

The White Earth Police Department said in its news release that in the third quarter, from July 1 to Sept. 30, the following amounts of suspected controlled substances were seized locally:

  • Cocaine – 2.1 grams.
  • Fentanyl pills –150 pills.
  • Fentanyl/heroin powder – 98.59 grams.
  • Methamphetamine – 12.8 grams.
  • Other pills – 44 pills.
  • Unknown substance/marijuana – 4,617.49 grams (pending further testing.)

Since one tenth of a gram or one pill is considered to be about one “dosing unit,” the White Earth Police Department seized about 49,249 dosing units of suspected drugs in the third quarter.
The department encourages the public to use its dispatch center and tip lines to report criminal activity in their communities. Anyone with information about any ongoing case or narcotics trafficking can call 218-983-3281.

“The White Earth Police Department has a great relationship with our partnering agencies, including the multiple attorney offices that we work with,” the department said in its news release. “The White Earth Police Department would like to thank our partnering agencies for their help.” The tribal police department "is committed to providing a safe community for everyone to enjoy, and we would like to thank the community for its help in achieving that.”

Bowe covers the Becker County Board and the court system for the Tribune, and handles the opinion pages for the Tribune and Focus. As news editor of both papers, he is the go-to contact person for readers and the general public: breaking or hard news tips, story ideas, questions and general feedback should be directed to him.



Source link